Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

Subfield symmetric spaces for finite special linear groups


Authors: Toshiaki Shoji and Karine Sorlin
Journal: Represent. Theory 8 (2004), 487-521
MSC (2000): Primary 20G40; Secondary 20G05
DOI: https://doi.org/10.1090/S1088-4165-04-00233-X
Published electronically: November 15, 2004
MathSciNet review: 2110358
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a connected algebraic group defined over a finite field ${\mathbf F}_q$. For each irreducible character $\rho$ of $G(\mathbf F_{q^r})$, we denote by $m_r(\rho)$ the multiplicity of $1_{G({\mathbf F}_q)}$ in the restriction of $\rho$ to $G({\mathbf F}_q)$. In the case where $G$ is reductive with connected center and is simple modulo center, Kawanaka determined $m_2(\rho)$ for almost all cases, and then Lusztig gave a general formula for $m_2(\rho)$. In the case where the center of $G$ is not connected, such a result is not known. In this paper we determine $m_2(\rho)$, up to some minor ambiguity, in the case where $G$ is the special linear group.

We also discuss, for any $r \ge 2$, the relationship between $m_r(\rho)$ with the theory of Shintani descent in the case where $G$ is a connected algebraic group.


References [Enhancements On Off] (What's this?)

  • [B] C. Bonnafé; Opérateurs de torsion dans $SL_n(\mathbb F_q)$ et dans $SU_n(\mathbb F_q)$, Bull. Soc. Math. France 128 (2000), 309-345. MR 1792473 (2002f:20073)
  • [DM] F. Digne and J. Michel; Descente de Shintani des caractéres de Deligne-Lusztig, C.R. Acad. Sci. Paris Sér. 291 (1980), A651-A653. MR 0604671 (82a:20053)
  • [H] A. Henderson; Spherical functions of the symmetric space $G(\mathbb F_{q^2})/G(\mathbb F_q)$, Represent. Theory, 5 (2001), 581-614. MR 1870603 (2003b:20069)
  • [K1] N. Kawanaka; Shintani lifting and generalized Gelfand-Graev representations, in ``The Arcata conference on Representations of of Finite Groups'' Proceedings of Symposia in Pure Math., Vol. 47, pp. 147-163, Amer. Math. Soc., Providence, RI, 1987. MR 0933357 (89h:22037)
  • [K2] N. Kawanaka; On subfield symmetric spaces over a finite field, Osaka J. Math. 28 (1991) 759-791. MR 1152953 (93d:20082)
  • [KM] N. Kawanaka and H. Matsuyama; A twisted version of Frobenius-Schur indicator and multiplicity free permutation representations, Hokkaido Math. J. 19 (1990), 495-508. MR 1078503 (91h:20013)
  • [L1] G. Lusztig; ``Characters of reductive groups over a Finite field,'' Ann. of Math. Studies, Vol.107, Princeton Univ. Press, Princeton, 1984. MR 0742472 (86j:20038)
  • [L2] G. Lusztig; On the representations of reductive groups with disconnected centre, Astérisque 168 (1988), 157-166. MR 1021495 (90j:20083)
  • [L3] G. Lusztig; $G(F_q)$-invariants in irreducible $G(F_{q^2})$-modules, Represent. Theory, 4 (2000), 446-465. MR 1780718 (2001j:20067)
  • [S1] T. Shoji; Shintani descent for algebraic groups over a finite field, I, J. Alg., 145 (1992), 468-524. MR 1144943 (93b:20079)
  • [S2] T. Shoji; Character sheaves and almost characters of reductive groups. I, Adv. in Math. 111 (1995), 244-313; II, Adv. in Math. 111 (1995), 314-354. MR 1318530 (95k:20069)
  • [S3] T. Shoji; Shintani descent for special linear groups, J. of Algebra 199 (1998), 175-228. MR 1489361 (99b:20078)
  • [S4] T. Shoji; Lusztig's conjecture for finite special linear groups, in preparation.

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 20G40, 20G05

Retrieve articles in all journals with MSC (2000): 20G40, 20G05


Additional Information

Toshiaki Shoji
Affiliation: Graduate School of Mathematics, Nagoya University, Chikusa-ku, Nagoya 464-8602, Japan

Karine Sorlin
Affiliation: Graduate School of Mathematics, Nagoya University, Chikusa-ku, Nagoya 464-8602, Japan
Address at time of publication: LAMFA, Université de Picardie-Jules Verne, 33 rue Saint-Leu, 80039 Amiens Cedex, France

DOI: https://doi.org/10.1090/S1088-4165-04-00233-X
Received by editor(s): March 2, 2004
Received by editor(s) in revised form: September 13, 2004
Published electronically: November 15, 2004
Additional Notes: The second author would like to thank the JSPS for support which made this collaboration possible
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society